Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 41, NWS Milwaukee, WI

April 15, 2018

NWS Milwaukee, WI issued this small craft advisory at Apr 15, 2018, 9:41 AM CDT. It took effect at Apr 15, 2018, 10:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2018, 9:41 AM CDT (14:41 UTC)
In effect from
Apr 15, 2018, 10:00 AM CDT
Expired
Apr 15, 2018, 12:56 PM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

070 
WHUS73 KMKX 151441
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
941 AM CDT Sun Apr 15 2018

...GUSTY WINDS INTO TUESDAY MORNING...

LMZ644>646-152245-
/O.EXP.KMKX.GL.W.0007.000000T0000Z-180415T1500Z/
/O.NEW.KMKX.SC.Y.0041.180415T1500Z-180417T1800Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
941 AM CDT Sun Apr 15 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM CDT TUESDAY...
...GALE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect until 1 PM CDT Tuesday.
The Gale Warning will expire at 10 AM CDT this morning. 

* WINDS: Northeast winds to 25 knots with Gale Gusts to 35 knots
  through mid morning. Northeast to north winds to 15 to 20 knots
  with gusts of 25 to 30 knots through Tuesday morning. There
  could be a brief lull in winds late evening into early tonight. 

* WAVES: 9 to 11 feet this morning. Waves will diminish to 5 to
  7 feet tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ643-151800-
/O.CON.KMKX.GL.W.0007.000000T0000Z-180415T1800Z/
Sheboygan to Port Washington WI-
941 AM CDT Sun Apr 15 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WINDS: Northeast winds to 30 knots with Gale gusts to 35 knots 
  this morning. Northeast to north wind gusts to 30 knots into 
  tonight. 

* WAVES: 9 to 11 feet into through afternoon, subsiding to 5 to 8
  feet this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
DDV

www.weather.gov/mkx
1 follow-up statement
504 
WHUS73 KMKX 151756
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1256 PM CDT Sun Apr 15 2018

...GUSTY WINDS TO CONTINUE INTO TUESDAY...

LMZ643-160200-
/O.EXP.KMKX.GL.W.0007.000000T0000Z-180415T1800Z/
/O.NEW.KMKX.SC.Y.0042.180415T1800Z-180417T1800Z/
Sheboygan to Port Washington WI-
1256 PM CDT Sun Apr 15 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM CDT TUESDAY...
...GALE WARNING WILL EXPIRE AT 1 PM CDT THIS AFTERNOON...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect until 1 PM CDT Tuesday.
The Gale Warning will expire at 1 PM CDT this afternoon. 

* WINDS: Northeast winds to 30 knots with a few Gale gusts to 35
  knots this afternoon. Northeast to north wind gusts to 30 knots
  into tonight. 

* WAVES: 8 to 11 feet through afternoon, subsiding to 4 to 8 feet
  tonight.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ644>646-160200-
/O.CAN.KMKX.SC.Y.0041.000000T0000Z-180417T1800Z/
/O.NEW.KMKX.SC.Y.0042.180415T1800Z-180417T1800Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1256 PM CDT Sun Apr 15 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM CDT TUESDAY...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect until 1 PM CDT Tuesday.

* WINDS: Northeast winds to 25 knots with Gale Gusts to 35 knots 
  through mid morning. Northeast to north winds to 15 to 20 
  knots with gusts of 25 to 30 knots through Tuesday morning. 
  There could be a brief lull in winds late evening into early 
  tonight. 

* WAVES: 7 to 9 feet this afternoon, diminishing to 3 to 6 feet 
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
www.weather.gov/mkx

MBK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Apr 15, 6:30 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 15, 6:30 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
630 AM CDT Sun Apr 15 2018

.UPDATE...

The feed of moisture and heavier precipitation was pushing north
through southeast Wisconsin. By afternoon this feed will shift
east, with lighter precipitation expected.

Precipitation type is dictated in part due to convective
intensity...trending more snow/sleet in the heavier precip, then
back to a messy mix in the lighter precipitation. Thermal
structure continues to cool, trending more toward light snow later
today and tonight.

&&

.AVIATION(12Z TAFS)...

IFR/LIFR conditions will continue, as mixed winter precipitation
impacts southern Wisconsin. Precipitation is heaviest over the
east this morning. This trends the precipitation to snow and
sleet. Lighter precipitation results in a freezing drizzle/light
snow mix. The overall trend eventually is for the precipitation
to be more light snow by tonight.

Winds will remain quite gusty from the northeast, eventually
becoming northwest tonight.

&&

.PREV DISCUSSION... (Issued 248 AM CDT Sun Apr 15 2018)

SHORT TERM...

TODAY...Forecast Confidence - Medium.

The Warnings/advisories will continue unchanged.

The biggest forecast challenge with this system continues to be
how the models are handling the warm layer aloft and saturation in
the ice crystal growth zone. Precipitation type is dictated in
part due to convective intensity...trending more snow/sleet in the
heavier precip, then back to a messy mix in the lighter
precipitation. Thermal structure continues to cool, trending more
toward snow. However we loose mid level saturation, with a
shallower dendritic zone by afternoon. Therefore the precipitation
type will continue to be a problem.

The biggest slug of precip will come through through the morning,
especially east, until mid levels dry a bit.

Winds will remain quite strong, although should weaken for a time
until winds become more north, strengthening again.

TONIGHT AND MONDAY...Forecast Confidence - Medium.

700H low pressure slowly exiting the area due to increasing
negative tilt and broadening of the upper trough over the Great
Lakes. Therefore precipitation will continue tonight, with lower
chances hanging on for Monday. Mid-level RH increases a little
with a better chance for ice crystal initiation falling into the
cloud bearing layer. So looking for more light snow and light
accumulations Sunday night into early Monday. Temperature
recovery on Monday will be minimal.

MONDAY NIGHT AND TUESDAY...Forecast Confidence - Medium to High.

A quiet period with some minimal recovery in temperature expected as
short wave ridging affects the area with a weak surface ridge.

LONG TERM...

TUESDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium.

The period of quiet weather will be brief as all Medium range
guidance continues to show another deepening low pressure system
affecting southern WI Wednesday morning into possibly Thursday.
The 12Z GFS has trended to the slower ECMWF. The ECMWF is still
somewhat slower, and does not show any precipitation in the
southeast until noon. Precipitation type is questionable due to an
initial 800 mb warm nose of around 4C, with a colder layer below.
The mix of precipitation will trend to rain during the afternoon,
especially southeast. Colder air funnels back into southern WI
late Wednesday into Wednesday night which would result in
changing the mix back to all snow. Mixed precip changing to snow
may result in a Winter Weather Advisory for northern/western
forecast areas depending on timing of the heaviest precip.

Another central Plains low pressure area looks to swing our way over
the weekend, but the models are trending at keeping this to the
south.

No prolonged warming expected.

AVIATION(06Z TAFS)...

IFR conditions will continue overnight tonight, as mixed winter
precipitation impacts the TAF sites. The exact timing of the
various types of precipitation is quite challenging, but overall
a mix of sleet and snow is expected, with occasional periods of
freezing rain mixed in. Snow will become more common with time,
with much of the area seeing mostly snow by tomorrow afternoon and
evening. Winds will remain quite gusty from the northeast tonight
and tomorrow, eventually becoming northwesterly late tomorrow
evening/night.

MARINE...

Northeast Gale force gusts will continue this morning. Winds will
then remain at Small Craft Advisory levels through Monday but
will shift to the north Sunday night as the center of strong low
pressure moves toward Lake Erie.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until midnight CDT tonight for
     WIZ058>060-062>072.

     Lakeshore Flood Advisory until 10 AM CDT this morning for WIZ052-
     060-066-071-072.

     Winter Storm Warning until midnight CDT tonight for WIZ046-047-
     051-052-056-057.

LM...Gale Warning until 10 AM CDT this morning for LMZ644>646.

     Gale Warning until 1 PM CDT this afternoon for LMZ643.

&&

Update...Hentz
Today/Tonight and Aviation/Marine...Hentz
Monday THROUGH Saturday...Hentz
Hazardous weather outlook, Apr 15, 3:22 AM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
322 AM CDT Sun Apr 15 2018

WIZ046-047-051-052-056>060-062>072-160830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
322 AM CDT Sun Apr 15 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

The Winter Storm Warning remains in effect into this evening for
Sauk, Columbia, Marquette, Green Lake, Fond du Lac and Sheboygan
Counties. A Winter Weather Advisory is in effect for the rest of
southern Wisconsin. Strong, blustery winds along with the glaze
on trees may cause falling tree limbs and power outages.

Also, the strong winds will continue to cause buffeting, pounding
high waves at the Lake Michigan shore. These high waves will
cause localized lakeshore flooding or erosion from Sheboygan south
to Kenosha. The prior rain will cause some rivers to rise to
bankfull.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Some rivers may reach bankfull due to the recent rains.

A mix of precipitation is expected Wednesday into Wednesday night,
with some snow accumulations possible, especially north and west
of madison and north of Milwaukee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however your precipitation
and wind reports will be appreciated.

LMZ643>646-160830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
322 AM CDT Sun Apr 15 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

A Gale Warning remains in effect through much of the morning
across the waters, and into the early afternoon north of Port
Washington. Small Craft Advisories will be needed the rest of this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will remain at Small Craft Advisory into Monday.

Another period of gusty winds and high waves is expected Wednesday
and Wednesday night.

www.weather.gov/mkx

In the hours before

Local storm report, Apr 15, 8:20 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
820 AM CDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     SLEET            SUN PRAIRIE             43.19N 89.23W
04/15/2018  E1.0 INCH        DANE               WI   PUBLIC

&&
Local storm report, Apr 15, 8:21 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 AM CDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     SNOW             NORTH FOND DU LAC       43.81N 88.48W
04/15/2018  E4.0 INCH        FOND DU LAC        WI   PUBLIC

            SNOW SLEET MIX. MORE SNOW THAN SLEET.

&&
Local storm report, Apr 15, 8:22 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
822 AM CDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     SLEET            2 ENE MUKWONAGO         42.88N 88.30W
04/15/2018  E2.0 INCH        WAUKESHA           WI   NWS EMPLOYEE

            SLEET/SNOW MIX.

&&
Local storm report, Apr 15, 8:23 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
823 AM CDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     SLEET            6 SE DODGEVILLE         42.90N 90.05W
04/15/2018  E1.0 INCH        IOWA               WI   TRAINED SPOTTER

            SLEET/SNOW MIX.

&&
Local storm report, Apr 15, 8:24 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
824 AM CDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     SNOW             2 NE BARABOO            43.49N 89.71W
04/15/2018  E2.0 INCH        SAUK               WI   PUBLIC

&&
Local storm report, Apr 15, 8:25 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
825 AM CDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     SLEET            1 SE GERMANTOWN         43.23N 88.11W
04/15/2018  E1.0 INCH        WASHINGTON         WI   PUBLIC

            SLEET/SNOW MIX.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:56 PM CDTSmall Craft AdvisoryMKX38 hr

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.